Alert archive / Mississippi / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 621, NWS Jackson, MS

December 9, 1999Carroll County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 9, 1999, 7:31 PM CST for Carroll County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 1999, 7:31 PM CST (01:31 UTC)
Expired
Dec 9, 1999, 8:00 PM CST
In force
29 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Carroll County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 1:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1999-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1999-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAN 100134 RRA
SVRJAN
MSC015-100200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
731 PM CST THU DEC 9 1999

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 800 PM CST

* AT 731 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF VAIDEN...OR ABOUT 11 MILES
  NORTH OF DURANT...MOVING NORTHEAST AT 50 MPH.

* THE STORM WILL PASS NEAR VAIDEN BY 745 PM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

74

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:00 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Dec 9, 3:00 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST THU DEC 9 1999

OVER THE CONUS AND SURROUNDING AREAS....WATER VAPOR LOOP CONFIRMS
MORNING UPPER AIR RUN WITH UPPER RIDGE ALONG ATLANTIC SEABOARD...
TROUGH WITH STRONG SHORTWAVE/CLOSED LOW SWINGING THROUGH THE BASE
AND RIDGE ALONG WEST COAST. A COUPLE OF WEAK SHORTWAVES IN FLOW
AHEAD OF CENTRAL PLAINS UPPER LOW(ALONG TX/OK BORDER AT 18Z). IN THE
LOWER LEVELS...GOOD MOIST INFLOW FROM THE GULF HAS TAKEN DEW POINT
UP INTO THE UPPER 50S TO LOW 60S OVER THE FA. SURFACE FRONT PUSHING
INTO CENTRAL TX WITH LINE OF TSRA PUSHING INTO WESTERN-MOST LA AT
NOONTIME. LOCAL RADARS SHOWING ISENTROPICALLY INDUCED SHOWERS OVER
THE BOOTHEEL OF MS/AL.

EVENING RUN OF THE SHORT TERM MODELS HAVE CENTRAL PLAINS UPPER LOW
DEEPENING A BIT AS IT SWINGS SLOWLY EAST THROUGH TONIGHT...THEN
WEAKENING AS UPPER SUPPORT FROM JET STREAK MOVES AHEAD OF MID LEVEL
FEATURES. MORNING RUNS PAINT A LESS GLOOMY PICTURE WITH LESS
FAVORABLE PHASING OF MID AND UPPER LEVEL DYNAMICS INTO TONIGHT. LINE
IS MOVING A BIT FASTER THAN MODELS HAVE BEEN PAINTING...WITH PRETTY
GOOD STRATUS DECK OVER THE AREA(BREAKING UP AS I WRITE)...HEATING IS
BEHIND THE MODEL CURVE...BUT MOISTURE RETURN AHEAD OF THE CURVE...
HELPING TO NEGATE THE LOSS IN HEATING. TIMING WILL BASICALLY GO WITH
MODEL SPEED FOR FRONTAL PASSAGE.

SEVERE IS A POSSIBILITY THROUGH TONIGHT. DIRECTIONAL SHEAR
PROFILES(MORE SPEED THAN DIRECTIONAL FROM LOCAL 88D/S) LEAN TOWARDS
AN ORGANIZED LINE EVENT(HOLDING WITH CURRENT DEVELOPMENT TRENDS). MODEL
CAPES ACROSS FA RANGE IN THE 300-1000J/KG RANGE WITH MODEL
HELICITIES FROM MORNING ETA RUN IN THE 200-350M^2/S^2 RANGE THROUGH
THE FIRST FORECAST PERIOD. AS OF THIS WRITING...TOR WATCH ISSUED FOR
THE WESTERN HALF OF FA(TOR #735 IN EFFECT FROM 09/20Z -10/02Z).
REASONING FOR TOR WATCH IS FOR THE POSSIBILITY OF BOOKEND-TYPE TORNADOES IN
THE COMING SQUALL LINE. FRONT LOOKS BE STILL ON TIME...NEAR THE MISS
RIVER BY 00Z AND THROUGH THE STATE NOT TOO LONG AFTER 12Z FRIDAY.

AM GOING ABOVE MOS FOR PRECIP TONIGHT MOST SECTIONS...BELOW FOR THE
END OF THE EXTENDED. FOR TEMPS WILL NOT DEVIATE TOO MUCH FROM MOS. AM
GOING TO HOLD THE CLOUDS IN LONGER NORTHERN THIRD OF FA THAN MOS DUE
TO WRAP AROUND (ISENTROPIC SURGE) OF LOWEST LEVEL COLD AIR AS
SURFACE LOW PASSES OVER NORTHERN MS.

QPF DISCUSSION:A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE
CWFA BY 10/12Z. ALL LOCATIONS SHOULD RECEIVE RAINFALL WITH AMOUNTS
ONE HALF TO ONE INCH POSSIBLE. NO RAIN WILL BE INCLUDED AFTER 12Z.

IN THE EXTENDED...THE MAJORITY OF THE MEDIUM RANGE MODELS HAVE
SHORTWAVE OF WEST COAST AT THIS TIME AFFECTING THE FA SUNDAY
AFTERNOON INTO MONDAY. ALL MODELS AGREE ON PATH(TAKING DEVELOPING
UPPER LOW OVER N-ERN MS). NOGAPS THE SLOWEST...BEING ABOUT A PERIOD
BEHIND THE PACK. A LOT OF DISAGREEMENT IN THE NOGAPS ENSEMBLES FOR
THIS TIME FRAME...SO WILL BASICALLY DISCOUNT THE NOGAPS SOLUTION.
EXTENSION OF MORNING AVN RUN SHOWS A RETURN TO SOUTHERLY FLOW
BEGINNING SATURDAY...SO FMR MOS NUMBERS LOOK REASONABLE.

PRELIMINARY NUMBERS:
JAN 050/060 040/067 052 7000
MEI 052/062 037/066 050 8100

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

16/02

In the hours before

Local storm report, Dec 9, 6:55 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
655 PM CST THU DEC 09 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0600 PM    3 E GREENVILLE            MS   WIND DAMAGE
12/09/99   WASHINGTON                     PRELIMINARY REPORTS FROM
                                          WASHINGTON COUNTY EOC
                                          INDICATE DAMAGED HOMES
                                          WITH A FEW PEOPLE TRAPPED.
                                          MANY POWER LINES WERE
                                          BLOWN DOWN.

0606 PM    DARNELL                   LA   .75 INCH HAIL
12/09/99   WEST CARROLL                   REPORTED BY
                                          AMBULANCE DRIVER
Local storm report, Dec 9, 6:55 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
655 PM CST THU DEC 09 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0600 PM    3 E GREENVILLE            MS   WIND DAMAGE
12/09/99   WASHINGTON                     PRELIMINARY REPORTS FROM
                                          WASHINGTON COUNTY EOC
                                          INDICATE DAMAGED HOMES
                                          WITH A FEW PEOPLE TRAPPED.
                                          MANY POWER LINES WERE
                                          BLOWN DOWN.

0606 PM    DARNELL                   LA   .75 INCH HAIL
12/09/99   WEST CARROLL                   REPORTED BY
                                          AMBULANCE DRIVER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:23 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo37 min
Dec 9, 6:28 PM CSTTornado WarningJANMadison, Yazoo47 min
Dec 9, 7:03 PM CSTTornado WarningJANHolmes42 min
Dec 9, 7:45 PM CSTSevere Thunderstorm WarningJANMontgomery30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.